Tablet of the Antibiotic Lavaquin which can possibly cause serious side effects like Peripheral neuropathy

According to the U.S. Food and Drug Administration (FDA), it is their responsibility to advance the public health by “helping the public get the accurate, science-based information they need to use medicines and foods to improve their health.” The FDA attempts to fulfill this responsibility with the expectation that the public will heed their warnings. However, the public has expectations as well. People expect the FDA to do their job admirably and that requires them to also listen when they are warned. Similar to a patient ignoring a doctor’s orders, the FDA’s neglect may result in harm. The FDA did not adequately respond to the warnings they received of risks associated with taking Levaquin (Levoflaxacin). As a result, many patients using Levaquin have suffered from tendon ruptures and tendonitis.

Levaquin or Levoflaxacin, an antibiotic manufactured by Ortho-McNeil Pharmaceuticals (a subsidiary of Johnson & Johnson), is often prescribed to treat a wide variety of bacterial infections that target the lungs, skin, and urinary tract. Additionally, Levaquin is sometimes used to treat chronic bronchitis and pneumonia. The purpose of the drug is to eliminate the bacteria or prevent its’ continued growth. This treatment assists the patient’s body in fighting off the infection. Levaquin comes in different forms, including: tablets, oral solution, or injection. Soon after its release on the market, the FDA approved Levaquin in 1996. However, the FDA failed to warn the public about the hidden dangers of Levaquin.

Timeline of events for the Defective Drug LevaquinSince its’ release thirteen years ago, several accredited medical journals, including The Journal of the American Board of Family Medicine and The Journal of Orthopedics Traumatology, released studies which revealed individuals who had taken Levaquin suffered tendon ruptures. Reports indicate tendon ruptures and tendonitis to be the most frequent side effects of Levaquin. The ruptures usually occur in the Achilles tendon, but may also occur in the shoulder, bicep, hand, and thumb. Often times, patients may not experience any symptoms before the rupture occurs. These ruptures can happen while patients are actively taking Levaquin and in some instances, months after they have stopped.

In 1996, a consumer advocacy organization named Public Citizen petitioned the FDA to issue Levaquin warnings. The FDA granted the petition but issued a warning that was not clearly evident on the labels. Ten years later, Public Citizen again tried to persuade the FDA to enhance the warning labels for Levaquin in an effort to make the public aware of the risk of tendon ruptures. The consumer advocacy organization even had the help of the Illinois Attorney General’s Office. The petition requested the FDA issue a black box warning because of the hidden dangers of Levaquin. During this decade of inaction, there were close to 1,000 reported cases of tendon ruptures and tendonitis. By the FDA’s estimation, Levaquin is reported to have been the cause of over 60% of those injuries. Two more years passed after the second petition was filed before the FDA responded.

On July 8, 2008, the FDA finally responded to the warnings they had been hearing for twelve long years. The FDA issued a black box warning to Levaquin’s packaging. In addition, patients are also to be given medication guides that would warn them of the tendon ruptures that occur with use of Levaquin. Although the black box warning is the most severe warning the FDA can issue, this warning is certainly no consolation to the many victims of Levaquin who have already undergone surgery and exhaustive rehabilitation. As a result of the FDA’s inaction, the public was unnecessarily placed in harm’s way.

Levaquin Lawyer meeting with clients suffering from peripheral neuropathy after taking the antibiotic LevaquinIf the FDA truly intends to fulfill their duty to protect the public, they need to realize they are not driving down a one-way street. To effectively improve the public health, they must perform two tasks. First, they must warn the public of any dangers they are aware of. Second, they need to listen and respond appropriately to the warnings they are given. Performing these tasks will surely help the FDA become better suited to meet the expectations of the public. More importantly, it will prevent many people from being unnecessarily injured by dangerous drugs like Levaquin.